Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Birth Control (Paragard)
    avatar
    somaray posted:
    Hi I am a 28 yr old with three kids. My youngest is 16 months old. I have had the paragard for just about 15 months. If i remember correctly from reading up on this, my periods where eventually stop. I have had very heavy period every month ever since. I asumed that it was nothing so have not contacted my OB. For the past 2 months my periods have been for 3 week and only 2 weeks apart. I constantly have lower abdomin pain and cramps which i compare to oviolation pain and cramps, also sex is very painful. Is this a problem?

    Thank you
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear somaray: There are two different types of IUDs currently available in the US. The Mirena releases synthetic progesterone into the uterine lining (and a small amount into the blood stream). Progesterones of any type will create a very thin uterine lining. This means that there is not much inside to shed so periods become lighter over time and can disappear.

    By contrast, the Paragard (copper T) IUD does not have synthetic progesterone. It functions more like the older types of IUDs. That is, one can have heavier and crampier flows with IUD use. Often the use of Advil-type medications can decrease both cramps and flow in this instance.

    In your specific instance you have been having constant abdominal pain that worsens with intercourse along with the abnormal bleeding. Some possible causes for this can include:

    1. Ovarian cyst---An ovarian cyst can interfere with regular cycles, cause erratic bleeding, and pelvic pain. IUDs unlike birth control pills do not suppress cyst development.

    2. Infection in the uterus--An infection can prompt both bleeding problems and marked pain. Yet if you are in a monogamous relationship an infection (usually chlamydia or gonorrhea) seems less likely.

    3. Partial expulsion of the IUD---Pain and bleeding can arise if an IUD is not properly in place.

    4. Ectopic pregnancy--While this is the least common reason it is the most worrisome.

    somaray, PLEASE go back to the GYN or clinic that inserted your IUD. They should be able to check you for each of the conditions mentioned above. It may be hard to find the time with a young child but you really need to be seen.

    In Concern,
    Jane
     
    avatar
    somaray replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you for your response


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.